Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 16, 2021, 3:40 PM CDT for Sedgwick County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 3:40 PM CDT (20:40 UTC)
- Expired
- Aug 16, 2021, 4:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.25 in
- Wind
- 50
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
779
WWUS83 KICT 162040
SPSICT
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT Mon Aug 16 2021
KSZ083-162130-
Sedgwick KS-
340 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of Sedgwick County
through 430 PM CDT...
At 339 PM CDT, Doppler radar was tracking multiple strong
thunderstorms across Sedgwick County, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Cheney,
Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown Wichita, Kechi
and Andale.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 22.
Interstate 35 between Mile Markers 34 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
3748 9715 3748 9781
TIME...MOT...LOC 2039Z 178DEG 5KT 3770 9740
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
BUTLERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:15 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 16, 3:15 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 315 PM CDT Mon Aug 16 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Mon Aug 16 2021 Forecast highlights the next 7 days: * Periodic thunderstorm chances through Saturday. * Near normal temperatures the next several days, with a possible return to above normal temperatures by late weekend or early next week. As seen via satellite and radar, an MCV continues to rotate south across the area brining pulse thunderstorms to parts of south central and southeast KS at this hour. Satellite trends continue to show an increasingly agitated Cu field, especially along and east of the KS-turnpike. SPC mesoanalysis shows this area nearly uncapped with 2000 J/kg MLCAPE. Like yesterday, adequate shear appears to be the biggest limiting factor for robust storms for most of the area today. So thinking the main threat is dime to quarter sized hail with wind gusts of 50-60mph as storms may not be able to support themselves very long. However, our western and southern fringe counties are progged to get in on around 20-30kts of effective wind shear throughout the period so thinking storms here have the best chance of persisting, with isolated quarter to half dollar size hail possible. Additionally, slower storm motions and higher precipitable waters will support pockets of intense rain rates. As far as storm coverage, thinking by evening subsidence will start to set in across central KS where as upper level wave moves past. However, ahead of the upper wave and with added lift from the MCV, expect more coverage over south central and southeast KS. Given these trends, added pops to southeast KS through remainder of afternoon and early evening and tapered down pops a shave across central KS. Will keep some slight chance PoPs for Tuesday-Tuesday evening, mainly over southeast KS in vicinity of the departing upper wave and associated cooler temperatures aloft. However, despite large scale subsidence on the back side of the departing wave, cannot completely rule out a stray storm further west across central KS amidst a strongly unstable and weakly capped airmass. Combination of deep layer shear and instability will favor a threat of strong to marginally severe storms, along with pockets of intense rainfall rates. Storm chances should decrease even more for Wednesday, although still cannot rule out a stray storm or two across southeast Kansas in vicinity of weak upper forcing amidst a continued unstable and weakly capped airmass. .LONG TERM...(Thursday through Tuesday) Issued at 313 PM CDT Mon Aug 16 2021 An unseasonably strong upper wave approaching from the west and an associated cold front will be the focus for thunderstorm chances Thursday late afternoon through Saturday night. Combination of increasing flow aloft and deep forcing could support a slight uptick in severe chances, especially Thursday evening through Friday evening. Also, hefty precipitable waters could support locally very heavy rainfall. Deterministic and ensemble consensus supports the frontal zone gradually washing out and retreating northward toward late weekend, with rising heights/thickness in its wake. This should support a good chance for temperatures climbing mostly above normal by late weekend or early next week, with lower rain/storm chances through at least Tuesday or next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1232 PM CDT Mon Aug 16 2021 VFR conditions expected across most of central KS while diurnally driven sct MVFR cigs will be possible across south central and southeast KS. Current cumulus development has been between sct015 and sct025. Main change since previous forecast is to focus afternoon convective coverage more so across south central and southeast Kansas. An isolated storm may still be possible across central KS early, but thinking the best chances are now across southern KS. Inserted VCTS this afternoon across southern KS sites for this chance as a few storm attempts have already noted, as an MCV rotates through the area ahead of the better lift arriving this afternoon. Expect reduced flight categories should TSRA arrive. Will amend for TSRA as needed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 90 70 92 / 30 20 20 10 Hutchinson 67 90 69 92 / 20 20 20 10 Newton 67 89 69 90 / 30 20 20 10 ElDorado 68 88 69 90 / 30 20 20 10 Winfield-KWLD 68 90 70 92 / 30 20 20 20 Russell 67 92 69 93 / 10 10 10 0 Great Bend 66 90 68 89 / 10 10 10 0 Salina 68 91 70 92 / 20 10 10 10 McPherson 67 91 68 90 / 20 20 20 10 Coffeyville 69 88 70 90 / 30 20 20 20 Chanute 69 88 69 89 / 30 20 20 20 Iola 68 88 69 88 / 30 20 20 20 Parsons-KPPF 68 88 69 90 / 30 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK/KMB LONG TERM...ADK AVIATION...KMB
Hazardous weather outlook, Aug 16, 12:42 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1242 PM CDT Mon Aug 16 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171745- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1242 PM CDT Mon Aug 16 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms area wide this afternoon, though coverage is expected to be greatest across portions of south central and southeast Kansas. A few strong and severe storms can be expected, capable of dime to half dollar size hail, strong wind gusts of 50 to 65 mph and locally heavy rainfall which could result in minor lowland flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic chances for thunderstorms are in the forecast Tuesday through the upcoming weekend. The best chances will be Thursday afternoon through Friday night. While widespread severe weather is unlikely, the greatest chance for strong to severe storms will be late in the week. Locally heavy rainfall will also be a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 16, 3:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT Mon Aug 16 2021
KSZ083-162130-
Sedgwick KS-
340 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of Sedgwick County
through 430 PM CDT...
At 339 PM CDT, Doppler radar was tracking multiple strong
thunderstorms across Sedgwick County, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Cheney,
Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown Wichita, Kechi
and Andale.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 22.
Interstate 35 between Mile Markers 34 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
3748 9715 3748 9781
TIME...MOT...LOC 2039Z 178DEG 5KT 3770 9740
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:18 PM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Aug 15, 7:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 40 min |
| Aug 15, 7:33 PM CDT | Areal Flood Warning | ICT | Rice | 15 hr |
| Aug 15, 8:02 PM CDT | Special Weather Statement | ICT | Elk | 43 min |
| Aug 15, 8:52 PM CDT | Areal Flood Warning | ICT | Greenwood | 11 hr |
| Aug 16, 5:18 AM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Aug 16, 3:54 PM CDT | Special Weather Statement | ICT | Butler | 51 min |
| Aug 16, 4:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Aug 16, 4:53 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.